Letter from the Editor

Pre-Incision Strategies for Penicillin Allergies

Bradley P. Knight, MD, FACC, FHRS, Editor-in-Chief

Bradley P. Knight, MD, FACC, FHRS, Editor-in-Chief

Preoperative intravenous antibiotics have been shown to reduce infections in patients undergoing implantation of a cardiac implantable electrical device (CIED). Infusion of antibiotics within one hour of making the incision has been a quality metric in the national defibrillator registry. Most patients receive intravenous cefazolin (e.g., Ancef, Kefzol). However, some patients are considered high risk for infection with methicillin-resistant Staphylococcus aureus (MRSA), which is not covered by cefazolin. These patients are usually given vancomycin instead of cefazolin. In many hospitals, there are restrictions on the use of vancomycin because of its overuse and the concern of vancomycin resistance. 

There are many other patients who are given vancomycin for preoperative prophylaxis because of a reported penicillin allergy. However, this comes with a tradeoff, because vancomycin is less effective against methicillin-susceptible Staphylococcus aureus (MSSA), among the most common skin organisms that causes device infections. Vancomycin also causes red man syndrome, is nephrotoxic, is a negative inotrope, requires a slow infusion, and has no gram-negative coverage. Alzahram et al, including an infectious disease physician at the Mayo Clinic and an expert in device infections, used the VA Informatics and Computing Infrastructure database to study 10,454 veterans who underwent CIED placement or revision between 2008 and 2015, and published their results in PACE1 in September. They found an unanticipated high rate of vancomycin use, and found that vancomycin use was associated with a threefold increased risk of CIED infection after controlling for other factors. 

According to the Centers for Disease Control and Prevention (CDC), approximately 10% of all U.S. patients report having an allergic reaction to a penicillin class antibiotic in their past. However, many patients who report penicillin allergies do not have true IgE-mediated reactions such as angioedema or anaphylaxis. When evaluated, fewer than 1% of the population are truly allergic to penicillins, and approximately 80% of patients with IgE-mediated penicillin allergy lose their sensitivity after 10 years.2 For these reasons, it is important to investigate further when a patient who is scheduled to have a device implantation reports a penicillin allergy. Most patients who report an allergy to penicillin have had a minor reaction such as nausea or a rash, and can safely be given a cephalosporin. However, some patients have had a true IgE-mediated allergic reaction, and should not receive a cephalosporin without being evaluated by an allergist and undergoing desensitization. 

Allergists are increasingly seeing patients with a reported penicillin allergy and can be very helpful when a patient who is scheduled for device implantation reports a severe allergy, or when there is uncertainty. A patient recently scheduled for an elective pacemaker was referred to an allergist, who promptly saw the patient in consultation and documented the following:

Allergist Consultation

Assessment/Plan:

84-year-old male with history of paroxysmal atrial fibrillation, symptomatic sinus node dysfunction, AV block, HTN, BPH here today for evaluation of prior penicillin allergy. Patient planning on having a dual-chamber pacemaker placed next week. He will need Ancef prior to the procedure. 

Adverse reaction to PCN: mild reaction limited to hives at site of injection >50 years ago. Skin testing today negative and had successful oral challenge to pen V K. Patient is at no greater risk than the general population for IgE-mediated reaction. Delayed reaction is still possible.

–patient safe to take penicillin and cephalosporins if needed in the future

– will remove PCN allergy today

– notify office if patient develops delayed rash

Cefazolin is a better preoperative antibiotic than vancomycin. When a patient who is scheduled for an elective CIED implantation reports a penicillin allergy, it is important to recognize that there is still a high likelihood that the patient can safely receive cefazolin. If the patient reports that the allergic reaction was a rash or other minor reaction, then cefazolin can safely be given. When the patient has experienced an IgE-mediate reaction such as angioedema or anaphylaxis, consider referral to an allergist to perform skin testing and desensitization if necessary.

References

  1. Alzahrani T, Liappis AP, Baddour LM, Karasik PE. Preoperative antibiotics and cardiovascular implantable electronic device infection: a cohort study in veterans. Pacing Clin Electrophysiol. 2018 Sep 17. doi: 10.1111/pace.13499. [Epub ahead of print].
  2. Joint Task Force on Practice Parameters; American Academy of Allergy, Asthma and Immunology; American College of Allergy, Asthma and Immunology; Joint Council of Allergy, Asthma and Immunology. Drug allergy: an updated practice parameter. Ann Allergy Asthma Immunol. 2010;105(4):259-273.
/sites/eplabdigest.com/files/articles/images/knight_2.pdf